Kansas, 2003

Flash Flood and Hail in Kansas, June 28, 2003

June 28, 2003 · NWS TOP · 6 events in 3 counties and zones

Thunderstorms developed the evening of the 28th over north central Kansas. Some became severe and produced numerous reports of large hail and damaging winds.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

Thunderstorms developed the evening of the 28th over north central Kansas. Some became severe and produced numerous reports of large hail and damaging winds. Heavy rains also produced some flooding in southern Washington county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Jun 28, 12:19 PM CST, 9 hours 26 minutes earlier.

Area forecast discussion, Jun 28, 12:19 PM CST, 9 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KANSAS
119 PM CDT SAT JUN 28 2003

PRECIPITATION/HEAVY RAIN CHANCES IN NORTHWEST FLOW MAIN CONCERN INTO
MONDAY...THEN TEMPERATURES.

PRECIPITATION CHANCES LOOK GOOD EVERYWHERE TONIGHT INTO MONDAY AS
UPPER SYSTEMS PARADE SOUTHEAST IN NORTHWEST UPPER FLOW. SOME
AREAS COULD EXPERIENCE LOCALLY HEAVY DOWNPOURS AS ATMOSPHERE IS MOIST
AS SHOWN BY INITIAL PRECIPITABLE WATER VALUES.

CWA DRIES IN NORTHWEST HALF ON MONDAY...AND EVERYWHERE BY MONDAY
NIGHT AS UPPER RIDGING DOMINATES. WILL RETAIN DRY FORECAST THEREAFTER
UNTIL NEXT SATURDAY WHEN ANOTHER SYSTEM APPROACHES FROM THE WEST
ACCORDING TO THE MRF AND COULD BRING A CHANCE FOR CONVECTION MAINLY
IN THE NORTHERN COUNTIES.

AFTER HIGHS IN THE 80S SUNDAY AND MONDAY...TEMPERATURES START TO
WARM ON TUESDAY UNDER RIDGING INFLUENCE AND BY WEDNESDAY ARE BACK IN
THE 90S. THIS HOLDS THROUGH FRIDAY. BUT MORE CLOUDS AND A CHANCE FOR
THUNDERSTORMS ON SATURDAY AS SYSTEM APPROACHES FROM THE WEST FORCE
HIGHS BACK INTO THE 80S.

.TOP...NONE

34
Hazardous weather outlook, Jun 28, 9:29 PM CST, 16 minutes before
KSZ008>012-020>024-026-034>040-054>056-058-059-291000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
1029 PM CDT SAT JUN 28 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND
EAST CENTRAL KANSAS.

.DAY ONE...OVERNIGHT

THUNDERSTORMS WILL CONTINUE TO DEVELOP WEST TO EAST ACROSS THE
AREA OVERNIGHT.  LARGE HAIL AND DAMAGING WINDS WILL BE POSSIBLE
WITH SOME OF THE STORMS INITIALLY OVER PARTS OF NORTH CENTRAL KANSAS.
PARTS OF NORTHEAST KANSAS...GENERALLY ALONG AND NORTH INTERSTATE 70.
WITH THE SLOW MOVEMENT OF THE STORMS...HEAVY RAINFALL WILL BE
POSSIBLE WITH SOME LOCAL FLOODING PROBLEMS LIKELY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS ARE EXPECTED ACROSS THE AREA ON SUNDAY. SOME OF THE
STORMS COULD BE SEVERE...AND HEAVY RAINFALL IS ALSO POSSIBLE DURING
THE MORNING ACROSS NORTH CENTRAL KANSAS AND PARTS OF NORTHEAST
KANSAS.

A CHANCE FOR THUNDERSTORMS WILL CONTINUE ACROSS THE ENTIRE AREA
SUNDAY NIGHT...AND THEN OVER MAINLY EAST CENTRAL KANSAS ON MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL LIKELY BE NEEDED OVER PARTS OF NORTH CENTRAL AND
NORTHEAST KANSAS OVERNIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.CRH.NOAA.GOV/TOP  (ALL LOWER CASE)

PF

In the hours before

Local storm report, Jun 28, 8:36 PM CST, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
936 PM CDT SAT JUN 28 2003

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0931 PM    10 S CONCORDIA            KS    1 INCH HAIL
06/28/03   CLOUD
Local storm report, Jun 28, 8:46 PM CST, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
946 PM CDT SAT JUN 28 2003

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0946 PM    6 N GLASCO                KS    60 MPH TSTM GUST
06/28/03   CLOUD
Local storm report, Jun 28, 9:11 PM CST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1011 PM CDT SAT JUN 28 2003

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1010 PM    6 N GLASCO                KS    1 INCH HAIL
06/28/03   CLOUD
Local storm report, Jun 28, 9:26 PM CST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1026 PM CDT SAT JUN 28 2003

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1024 PM    CLYDE                     KS    1 INCH HAIL
06/28/03   CLOUD
Local storm report, Jun 28, 9:40 PM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1040 PM CDT SAT JUN 28 2003

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1038 PM    SCANDIA                   KS    .88 INCH HAIL
06/28/03   REPUBLIC
Local storm report, Jun 28, 9:44 PM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1044 PM CDT SAT JUN 28 2003

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1041 PM    2 SSW AGENDA              KS    .75 INCH HAIL
06/28/03   REPUBLIC

The radar

The Grand Island radar (KUEX), 82 km away, was scanning. The volume nearest the first event began at 03:46 UTC.

Open the radar archive at this moment

Event by event

5 hail, 1 flash flood. Local standard time, as filed.

Hail, Republic

When
June 28, 9:45 PM CST
Where
Republic County, 1 mi S of Scandia
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
39.783, -97.783

Hail, Washington

When
June 28, 10:14 PM CST
Where
Washington County, Greenleaf
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.733, -96.983

Hail, Washington

When
June 28, 10:22 PM CST
Where
Washington County, Greenleaf
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.733, -96.983

Hail, Washington

When
June 28, 10:25 PM CST
Where
Washington County, 1 mi SW of Greenleaf
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
39.717, -97.000

Flash Flood, Washington

When
June 28, 10:33 PM CST to 11:00 PM CST
Where
Washington County, 1 mi E of Palmer
Reported by
LAW ENFORCEMENT
Coordinates
39.784, -97.087 (the zone’s center; the record gives no point)

Heavy rain produced runoff that flooded highway K-9 near Palmer.

Hail, Cloud

When
June 28, 10:35 PM CST
Where
Cloud County, 6 mi W of Clyde
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
39.600, -97.517

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2003Every state in 2003This day in weather historyWarnings in Kansas, June 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5364434, 5364435, 5364436, 5366073, 5366074, 5366075.